MR. D, 65, IS RUSHED to the ED via ambulance following a motor vehicle crash during which he sustained blunt chest trauma. He's admitted to the trauma unit, where a stat chest X-ray shows evidence of a small left-sided lung contusion but no evidence of rib fractures, pneumothorax, or hemothorax. Stat computed tomography scans are also negative for skull fracture, signs of acute brain injury, and cervical spine injury.
Mr. D's vital signs are stable and he doesn't require endotracheal intubation or mechanical ventilation, but because of his pulmonary contusion, he's at risk for acute respiratory distress syndrome. He remains in the trauma unit for continued monitoring of his clinical status.
During the first night of hospitalization, Mr. D becomes confused and agitated. His vital signs and oxygenation remain stable but he becomes combative. Following discussion with the healthcare provider and pharmacist, the nurse administers haloperidol as prescribed to treat acute psychosis.
Haloperidol is a potent neuroleptic medication that blocks postsynaptic dopamine receptors in the limbic system.1 The limbic system is associated with mood, short-term memory, and behavior.2 In cases of mania or psychosis, dopamine and dopaminergic pathways in the brain are thought to be hyperactive and dysfunctional.3,4
Haloperidol is relatively nonsedating and doesn't affect respiratory function.3 Although haloperidol isn't currently FDA-approved for I.V. administration, it's often prescribed off-label to reduce agitation.5 Mr. D's serum electrolytes are within normal range, his ECG is normal, and he's on continuous cardiac monitoring. Over the next 24 hours, Mr. D receives multiple doses of I.V. haloperidol. He becomes less agitated and confused, and requires no additional haloperidol throughout hospital day 3.
On day 4, Mr. D experiences mental status changes, responding only to noxious stimuli. His vital signs and other relevant findings are as follows: temperature, 104° F (40° C); heart rate, 140/minute (sinus tachycardia); QT interval, 0.40 second; respiratory rate, 28 breaths/minute; oxygen saturation via pulse oximetry, 87% on 2 L nasal cannula; and BP, 160/90 mm Hg. Mr. D is also profusely diaphoretic, incontinent of urine, and experiencing tremors, spasticity, and rigidity of his extremities.
Diagnostic study results
Repeat serum electrolytes are normal with the exception of hyperkalemia; blood urea nitrogen and creatinine are within normal limits. Mr. D's complete blood cell count shows leukocytosis at 21 × 103 cells/mm3 (normal, 4.5 to 10.5 × 103 cells/mm3) and serum creatine kinase (CK) elevated at 22,500 U/L (normal, 38 to 174 U/L). Mr. D's urinalysis shows myoglobinuria, and arterial blood gas analysis shows metabolic acidosis.
Based on the patient's mental status changes, fever, leukocytosis, muscular rigidity, and autonomic instability associated with the administration of haloperidol, neuroleptic malignant syndrome (NMS) is suspected. Rapid changes or alterations, especially escalation, of an antipsychotic medication dose are important risk factors for the development of NMS. Most cases of NMS occur shortly after initial medication exposure.3,6,7
NMS is potentially lethal, so early recognition and treatment are essential for recovery. Presence of fever, muscle rigidity, and elevated CK are hallmarks of NMS.6
The cause of NMS isn't known.4 However, most theories involve a hypodopaminergic state in the central and peripheral nervous systems characterized by severe muscular rigidity, tremor, fever, altered mental status, autonomic dysfunction, and elevated serum CK and white blood cell count.3,8,9
Sustained muscle contraction common in NMS can cause cellular damage leading to rhabdomyolysis, reflected by elevated CK. Myonecrosis can occur from severe muscular rigidity and leads to myoglobinuria, which could result in acute kidney injury (AKI). Signs and symptoms of rhabdomyolysis include dark reddish-brown or tea-colored urine, weakness, and muscle pain.10
Metabolic acidosis is common in NMS, and leukocytosis, without evidence of an infection, presents as a secondary response to stress and/or tissue damage. Dehydration and electrolyte imbalances are possible due to diaphoresis, incontinence, and inability to relax jaw muscles and swallow safely. Adrenal gland and sympathetic nervous system hyperactivity are thought to result from neuroleptic medications such as haloperidol and can lead to cardiovascular instability.3,6,8,9
Decreased dopaminergic activity can account for alterations of emotions, thoughts, concentration, and level of consciousness. It can also lead to increased calcium release from the sarcoplasmic reticulum, contributing to extrapyramidal signs of NMS such as dystonia, muscle stiffness and rigidity, tremors, ataxia, tachypnea, and trismus.7–9 Decreased dopaminergic activity in the hypothalamus leads to hyperthermia.3,6–9
Because no diagnostic test is available for NMS, other conditions, such as serotonin syndrome or malignant hyperthermia, may mimic NMS, NMS is diagnosed by exclusion.6,8 Ruling out other possible causes and diagnosing NMS early may prevent serious and possibly permanent damage to the kidneys and other organs. The standard approach includes recognizing signs and symptoms of NMS early, excluding alternative causes, discontinuing suspected triggering drugs, and providing supportive care to control temperature, restore and maintain fluid and electrolyte balance, and prevent complications such as rhabdomyolysis and venous thromboembolism (VTE).3,6,8,9
The treatment plan includes immediately stopping any further haloperidol administration, providing cardiorespiratory and hemodynamic support, aggressively controlling body temperature with surface cooling interventions, providing adequate hydration, restoring electrolyte balance, initiating VTE prophylaxis, and administrating a benzodiazepine to treat muscle rigidity, altered mental status, and psychomotor agitation (akathisia).3,6,8,9 Benzodiazepines may also speed recovery by indirectly increasing dopaminergic activity.
Mr. D is endotracheally intubated and placed on mechanical ventilation, and an I.V. infusion of 0.9% sodium chloride solution is initiated.
Aggressive I.V. therapy is recommended to prevent hypovolemia, renal ischemia, and tubular obstruction. Acidic urine associated with rhabdomyolysis can worsen AKI. Mr. D's urine pH is 6.7 (normal average, 6.0), so urine alkalinization isn't indicated at this time.
The nurse administers the benzodiazepine lorazepam to Mr. D as prescribed. The nurse also administers clonidine for hypertension. Mr. D doesn't require any antiarrhythmics. Continuous cardiac monitoring continues to demonstrate sinus tachycardia.3,6,8,9
Mr. D's current vital signs are temperature, 102° F (38.9° C); pulse, 118/minute; respiratory rate on mechanical ventilation, 12 breaths per minute; oxygen saturation is 98% on 40% FiO2; and BP, 140/88 mm Hg. He's given the skeletal muscle relaxant dantrolene to block the release of calcium from the sarcoplasmic reticulum. It must be administered with caution to prevent venous inflammation and thrombophlebitis.3,4,8,9
Other medications such as bromocriptine, amantadine, and glucocorticoids are sometimes used to treat NMS. Bromocriptine is a dopamine agonist and helps to reverse hyperthermia.4,7,8 Amantadine has dopaminergic and anticholinergic effects and may be used as an alternative to bromocriptine. Amantadine also reduces hyperthermia.4,7,8 Glucocorticoids have dopaminergic and lysosome membrane stabilization effects.4,7,8
Over the next 2 days, Mr. D responds well to the interventions and is successfully weaned from mechanical ventilation and extubated. His vital signs are stable and renal function is normal. Before discharge, Mr. D receives education specific to physical rehabilitation as he continues to recover from his injuries. Because he experienced NMS while hospitalized, he's at risk for recurrence if exposed to neuroleptic medications. He receives education about the signs and symptoms of NMS and instructions to seek medical attention if any occur.
1. Tagarakis GI, Voucharas C, Tsolaki F, et al.Ondasetron versus haloperidol for the treatment of postcardiotomy delirium: a prospective, randomized, double-blinded study. J Cardiothorac Surg. 2012;7:25.
2. Hickey JV, Kanusky JT.Overview of neuroanatomy and neurophysiology. In: Hickey JV, ed. The Clinical Practice of Neurological and Neurosurgical Nursing. 6th ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2009:68.
3. Shaikh N, Al-Sulaiti G, Nasser A, Rahman MA.Neuroleptic malignant syndrome and closed head injury: a case report and review. Asian J Neurosurg. 2011;6(2):101–105.
4. Widjicks E.Neuroleptic malignant syndrome. UpToDate. 2013. http://www.uptodate.com
6. Ambulkar RP, Patil VP, Moiyadi AV.Neuroleptic malignant syndrome: a diagnostic challenge. J Anaesthesiol Clin Pharmacol. 2012;28(4):517–519.
7. Mihailescu C.Neuroleptic malignant syndrome for the emergency neurologist. Romanian J Neurology. 2010;9(3):113–117.
8. Harrison PA, McErlane KS.Neuroleptic malignant syndrome. Am J Nurs. 2008;108(7):35–38.
9. Langan J, Martin D, Shajahan P, Smith DJ.Antipsychotic dose escalation as a trigger for neuroleptic malignant syndrome (NMS): literature review and case series report. BMC Psychiatry. 2012;12:214.
10. Hohenegger M.Drug induced rhabdomyolysis. Curr Opin Pharmacol. 2012;12(3):335–339.